Georgia, 2002

Lightning Strikes in Georgia, July 21, 2002

July 21, 2002 · NWS TAE · 2 events in 2 counties and zones

2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 21, 2:00 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 21, 2:00 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT SUN JUL 21 2002

CURRENTLY:PARTLY SUNNY ACROSS MUCH OF SE ALA/GA AND MOSTLY CLOUDY TO
CLOUDY ACROSS FLA ZONES. SCT DECK AT 3K AND C-BKN10-12K EXCEPT FOR
CIGS AOB 2K ACROSS SRN HALF OF FLA AND ADJ WATERS. RADAR INDICATES
STG TO SEVERE CONVECTION PERSISTING ACROSS S HALF OF FLA ZONES
EXTENDING INTO MAINLY APALACH BAY AND MOVG ESE AROUND 15 MPH. TEMPS
RUNNING 85 TO 90 SE ALA/GA DOWN TO MID 70S ALONG THE COAST. DEW
POINTS 70 TO 75.

DISCUSSION:LOOKING AT THE BIG PIX...MOST OF WIDESPREAD ACTIVE
CONVECTION REMAINS W OF MISS RIVER AND/OR NORTH OF MASON DIXON LINE.
LOCALLY...PERSISTENT UPR TROF DIGGING SWD FROM MID-ATLC ACROSS CWFA
AND INTO CNTRL GULF...CONTS TO DOMINATE LOCAL WEATHER AND LARGE
SCALE PATTERN SHOWS ONLY SLOW CHANGE NEXT FEW DAYS. H5 RUC SHOWS
SEVERAL VORTS ROLLING AROUND BASE WITH ONE APPROACHING FT WALTON
BEACH THAT WILL STIMULATE CONVECTION LATER THIS AFTN OR EARLY
EVENING MAINLY IN AREAS IMPACTED BY WEAK SURFACE REFLECTION OF
TROF...SEA BREEZE AND RESIDUAL BOUNDARIES FROM LAST NIGHT
CONVECTION. SURFACE RIDGE ACROSS SCNTRL FLA KEEPING LO LVL FLOW LGT
SWLY.

SO FAR GA/SE ALA HAS REMAINED IN LARGELY UNMODIFIED AIR WITH
TEMPS EXCEEDING 90 DEGREES...SO WITH ENERGY COMING DOWN BASE OF
TROF...THESE AREAS ALSO PRIMED FOR ACTIVE EVENING OR NIGHT.
PERSISTENT INSTABILITY REFLECTED IN MODEL SOUNDINGS AND TIME HGHT
X-SECTIONS WHICH REVEAL CONT HIGH PWATS...STEEP LI...COOLING ALOFT
AND HIGH CAPES. FOR EXAMPLE AVN TLH SNDG WITH 2.15-2.22 PWAT...
35-37 K INDICES, AND -5 TO -7.5 LI THRU 60 HRS. AVN TIME HGHT CONTS
DEEP LYR MOISTURE. RH PROGS SHOW FLA ZONES WITH BEST MOISTURE.
CONT CONCERNED WITH SATURATED GROUNDS ACROSS MAINLY COASTAL COUNTIES
RECEIVING ADDNL HEAVY RAIN AND THIS MUST BE MONITORED. SO FAR AREA
RIVERS BEHAVING THEMSELVES.

WITH LITTLE CHANGE IN UPR/LWR TROF AND MOIST ONSHORE FLOW INTO MID
WEEK...ABOVE NORMAL CLIMO POPS EXPECTED. ETA CONTS WETTEST AND AVN
DRIEST BUT ALL SHOW MID-HI SCT POPS TONIGHT...HI-SCT TO LIKELY
TOMORROW AND ONLY SMALL DROP PD 3-5. WILL KEEP 4 ZONE ZFP WITH 40-50
PCT POPS TONIGHT AND LIKELY TOMORROW. TEMPS CONT TO MODERATE AND
INFLUENCED BY ONSET OF PRECIP.

MARINE:BUOYS CONT 5 TO 10 NEARSHORE...10 TO 15 OFFSHORE WITH ONE
FOOT SEAS. WILL UP POPS TO WDLY SCT-SCT AND INSERT WINDS AND SEAS
HIGHER NEAR...

FIRE WX:NO CONCERNS.

EXTENDED:BEGINNING MID WEEK TROF FINALLY WASHES OUT AND UPR RIDGE
BUILDS BACK FROM ATLC TO OVER CWFA. THIS HELPS PUSH SURFACE RIDGE
BACK INTO LOCAL AREA...BACK WINDS AND ALLOW RETURN TO NORMAL CLIMO
CONDS DOMINATED BY SEA BREEZE.

PRELIM NUMBERS:
TLH 072 091 073 091 5755
PFN 077 089 077 089 5644
DHN 073 090 074 091 4544
ABY 073 090 073 090 4454
VLD 072 091 072 091 4654

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

BLOCK

In the hours before

Local storm report, Jul 21, 11:12 AM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED FOR MORE REPORTS
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1212 PM EDT SUN JUL 21 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    12 W CRAWFORDVILLE        FL   WIND DAMAGE
07/20/02   WAKULLA                        TREES DOWN ON POWER
                                          LINES ALONG SMITH
                                          CREEK HIGHWAY. REPORTED
                                          BY EMERGENCY MANAGER.

0250 PM    3 E CRAWFORDVILLE         FL   WIND DAMAGE
07/20/02   WAKULLA                        SEVERAL TREES AND POWER
                                          LINES BLOWN DOWN.
                                          REPORTED BY SKYWARN
                                          SPOTTER.

0250 PM    3 E CRAWFORDVILLE         FL   0.75 INCH HAIL
07/20/02   WAKULLA                        REPORTED BY SKYWARN
                                          SPOTTER.

0330 PM    5 E MAYO                  FL   WIND DAMAGE
07/20/02   LAFAYETTE                      NUMEROUS TREES DOWN.
                                          TIN BLOWN OFF SHED.
                                          ANOTHER SHED ROLLED
                                          OVER. REPORTED BY THE
                                          SHERIFFS OFFICE.
                                          EVENT DURATION 15 MINUTES.

0400 PM    COUNTY WIDE               FL   WIND DAMAGE
07/20/02   TAYLOR                         NUMEROUS TREES DOWN.
                                          REPORTED BY THE SHERIFFS
                                          OFFICE.

0545 PM    MAYHAW                    GA   1.00 INCH HAIL
07/20/02   MILLER                         REPORTED BY THE SHERIFFS
                                          OFFICE.

0545 PM    MAYHAW                    GA   WIND DAMAGE
07/20/02   MILLER                         ROOF BLOWN
                                          OFF SHELTER.
                                          REPORTED BY
                                          THE SHERIFFS
                                          OFFICE.

0600 PM    COTTONWOOD                AL   0.75 INCH HAIL
07/20/02   HOUSTON                        REPORT RELAYED
                                          BY NWS MOBILE.

0610 PM    10 NE MARIANNA            FL   WIND DAMAGE
07/20/02   JACKSON                        SEVERAL TREES DOWN ON
                                          NEALS LANDING ROAD.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

0615 PM    10 E GENEVA               AL   WIND DAMAGE
07/20/02   GENEVA                         TREES DOWN ON COUNTY
                                          ROADS 16 AND 61, AND
                                          STATE HIGHWAY 167.
                                          EVENT DURATION 5 MINUTES.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

0620 PM    6 E COTTONWOOD            AL   0.75 INCH HAIL
07/20/02   HOUSTON                        REPORT RELAYED BY
                                          NWS MOBILE.

0625 PM    3 N COTTONWOOD            AL   WIND DAMAGE
07/20/02   HOUSTON                        BARN AND POWER
                                          LINES DOWN.
                                          REPORT RELAYED
                                          BY NWS MOBILE.

0635 PM    ASHFORD                   AL   0.75 INCH HAIL
07/20/02   HOUSTON                        REPORT RELAYED BY
                                          NWS MOBILE.

0635 PM    LAKE SEMINOLE             GA   WIND DAMAGE
07/20/02   SEMINOLE                       MAJOR DAMAGE TO A
                                          MARINA. EVENT DURATION
                                          10 MINUTES. REPORTED BY
                                          EMERGENCY MANAGER.

0730 PM    VERNON                    FL   WIND DAMAGE
07/20/02   WASHINGTON                     TREES DOWN. REPORTED
                                          BY EMERGENCY MANAGER.

0730 PM    GREENHEAD                 FL   WIND DAMAGE
07/20/02   WASHINGTON                     TREES DOWN. REPORTED
                                          BY EMERGENCY MANAGER.

0740 PM    DALEVILLE                 AL   0.75 INCH HAIL
07/20/02   DALE                           REPORTED BY
                                          SHERIFFS OFFICE.

0740 PM    DALEVILLE                 AL   60 MPH WIND GUST
07/20/02   DALE                           ESTIMATED BY
                                          SHERIFFS OFFICE.

TJT/MAJ
Special weather statement, Jul 21, 11:20 AM EST, 4 hours 45 minutes before
FLZ014-015-211715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1220 PM EDT SUN JUL 21 2002

AT 1218 PM EDT (1118 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS OVER SOUTHERN GULF COUNTY JUST SOUTH
OF DALKEITH...AND SOUTHWEST FRANKLIN COUNTY FROM HOWARD CREEK TO
APALACHICOLA. THE STORMS WERE MOVING EAST AT 20 TO 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

8-JAMSKI
Special weather statement, Jul 21, 1:00 PM EST, 3 hours 5 minutes before
FLZ027-211830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT SUN JUL 21 2002

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EASTERN LIBERTY COUNTY THAT WILL MOVE EAST
AROUND 8 MPH IN WAKULLA COUNTY WITHIN THE NEXT 5 MINUTES.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

24-BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Lowndes

When
July 21, 4:05 PM EST to 5:05 PM EST
Where
Lowndes County, Valdosta
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
30.834, -83.268 (the zone’s center; the record gives no point)

Lightning damaged several electrical components and air conditioning units to a water treatment facility. Reported by the Valdosta Daily Times.

Lightning, Lanier

When
July 21, 5:00 PM EST
Where
Lanier County, 5 mi W of Lakeland
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
31.038, -83.063 (the zone’s center; the record gives no point)

Lightning sparked a house fire on Georgia 122 west of Lakeland. Reported by the public.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307189, 5306786.